Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 206, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2021, 6:19 PM EDT for 4 counties in Maryland. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 6:19 PM EDT (22:19 UTC)
- Expired
- Jul 9, 2021, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:34 PM EDT | MARINE TSTM WIND 41 | Long Beach, MD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS51 KLWX 092219
SVRLWX
MDC009-017-033-037-092300-
/O.NEW.KLWX.SV.W.0206.210709T2219Z-210709T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
619 PM EDT Fri Jul 9 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Marys County in southern Maryland...
Southwestern Calvert County in southern Maryland...
Southeastern Prince Georges County in central Maryland...
Northeastern Charles County in southern Maryland...
* Until 700 PM EDT.
* At 619 PM EDT, a severe thunderstorm was located over Golden Beach,
or over Hallowing Point, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Prince Frederick, Sheridan Point, Greenwell State Park, Hallowing
Point, Saint Leonard Creek, Flag Harbor, California, Golden Beach,
Saint Leonard, Hollywood, Hughesville, Long Beach, Mechanicsville,
Charlotte Hall, Aquasco, Calvert Beach, Benedict, Eagle Harbor,
Port Republic and Sandgates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 7651 3847 7681 3861 7680 3860 7667
3854 7663 3851 7648 3848 7645
TIME...MOT...LOC 2219Z 313DEG 19KT 3849 7668
HAIL...<.75IN
WIND...60MPH
$$
ADS1 follow-up statement
189
WWUS51 KLWX 092240
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
640 PM EDT Fri Jul 9 2021
MDC017-033-092250-
/O.CAN.KLWX.SV.W.0206.000000T0000Z-210709T2300Z/
Prince Georges MD-Charles MD-
640 PM EDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRINCE GEORGES
AND NORTHEASTERN CHARLES COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3833 7649 3831 7649 3846 7673 3851 7667
3853 7668 3854 7667 3854 7663 3851 7648
3848 7645
TIME...MOT...LOC 2240Z 309DEG 19KT 3843 7655
$$
MDC009-037-092300-
/O.CON.KLWX.SV.W.0206.000000T0000Z-210709T2300Z/
St. Marys MD-Calvert MD-
640 PM EDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTH CENTRAL ST. MARYS AND SOUTHWESTERN CALVERT COUNTIES...
At 640 PM EDT, a severe thunderstorm was located near Saint Leonard,
or near Saint Leonard Creek, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Prince Frederick, Greenwell State Park, Hallowing Point, Saint
Leonard Creek, Sheridan Point, Flag Harbor, California, Golden Beach,
Saint Leonard, Long Beach, Calvert Beach, Barstow, Port Republic,
Sandgates and Sotterley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3833 7649 3831 7649 3846 7673 3851 7667
3853 7668 3854 7667 3854 7663 3851 7648
3848 7645
TIME...MOT...LOC 2240Z 309DEG 19KT 3843 7655
HAIL...1.00IN
WIND...60MPH
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 2:57 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Jul 9 2021
.SYNOPSIS...
A cold front will cross the region tonight. The front will stall
south of the region Saturday, then push back north late Saturday
night and Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Cold front is pushing southeastward across the upper Ohio Valley
at present as Elsa is now well off to our northeast. This front
will be the main player in the next 24 hours, as it first sparks
some showers and potentially gusty storms through this evening,
then ushers in what will be nearly the nicest air mass we can
hope for this late into July. CAPE is significant though shear
is limited, but enough instability appears present to produce at
least some marginally severe storms over the next few hours,
though development has been rather slow thus far. For now will
leave forecast with scattered storms, possibly severe. Again,
CAPE and DCAPE suggest main threat is damaging winds, though
can't rule out some small hail and heavy rain.
Air mass will dry out significantly behind the front overnight,
with dew points dropping towards the 50s. Some patchy fog could
form across western areas where lighter winds prevail, but
elsewhere, fog is not expected. Lows in the 50s and 60s.
Saturday looks mostly great, with Canadian air mass providing
low dew points (for July 10th, at least) and warm temperatures
into the 80s. There will be some high clouds, especially in the
afternoon, but sun should have no trouble getting through them.
Late in the day, warm front starting to move back north may
result in increasing lower clouds and maybe even a shower across
the lower Shenandoah Valley, but odds are low.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front pushes back north across the region Saturday night
into Sunday morning. Dew points will return to more seasonable
levels as the front lifts north, lows will stay a bit warmer
than tonight, and there could be a stray shower. More
significant storms are possible later in the day Sunday into
Sunday evening as daytime heating interacts with the retreating
boundary, with greatest threat looking like it will be north
and west of the DC metro area, across western MD and eastern WV.
Highs will be into the upper 80s and heat indices back into the
90s. Storms should die out in the evening as heating and
forcing wanes, with lows in the 70s common.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Bermuda high pressure to our east should suppress any large
scale features from intruding into the region for the beginning
of the workweek. We'll continue the chance for afternoon showers
and thunderstorms to form daily with day time heating induced
enhancement. For Monday and Tuesday, most discrete features
should stay in our NW zones as the high approaches closer to our
southeastern areas. Instability parameters remain marginal at
this time with the chance for some typical high CAPE, low shear
storms to form.
High begins to shift further south and east for the middle of
the work week, allowing a feature associated with an upper level
trough to our NW to drop down and maybe bring a little more
organization for convective potential for the end of the
extended period. The entire extended remains hot and humid with
winds aloft remaining relatively out of the south.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR should prevail through Sunday night. Main threat today into
this evening will be scattered thunderstorms, which could result
in reduced cigs/vsby briefly along with gusts possibly above 30
knots. After that, next significant risk will be Sunday
afternoon, with more scattered storms.
VFR conditions expected Monday and Tuesday with only instances
of sub-VFR conditions with any impending showers/storms that
pass over the terminals in the afternoon and evening.
&&
.MARINE...
Special Marine Warnings may be necessary this afternoon into
this evening as scattered thunderstorms move towards the waters.
Late tonight, a cold front will bring marginal SCA conditions
due to northerly channeling down the bay. Winds diminish
Saturday morning and probably stay light until after a warm
front lifts back north on Sunday, with southerly channeling
resuming then. SMW's will again be possible with any storms
later Sunday into Sunday evening as well.
SCA criteria possible Monday and Tuesday with southerly gusts
nearing threshold. SMW's possible as well with any approaching
strong showers or thunderstorms that cross the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Saturday for
ANZ533-534-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADMHazardous weather outlook, Jul 9, 1:09 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 109 PM EDT Fri Jul 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-101715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 109 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered severe storms are possible this afternoon and evening. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight severe storm threat for Sunday and Monday. Scattered severe storms are possible during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening, and again for Sunday and Monday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-101715- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 109 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Scattered severe storms are possible this afternoon and evening, mainly near Interstate 95. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight severe storm threat for Sunday and Monday. Scattered severe storms are possible during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday and Monday. MDZ001-501-502-VAZ503-504-WVZ501>506-101715- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 109 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight severe storm threat for Sunday and Monday. Scattered severe storms are possible during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday and Monday.
In the hours before
Local storm report, Jul 9, 1:35 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TROPICAL STORM 2 SE PATUXENT RIVER NAS 38.26N 76.40W
07/08/2021 ST. MARYS MD TRAINED SPOTTER
LARGE TREE SPLIT ON LONG LANE NEAR WEATHERBY LANE.
&&
EVENT NUMBER LWX2104727
SMZLocal storm report, Jul 9, 5:38 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM MARINE TSTM WIND 2 NNE NORTH BEACH 38.73N 76.53W
07/09/2021 M39 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX2104728
BKFLocal storm report, Jul 9, 5:46 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM MARINE TSTM WIND 1 ESE MAYO 38.88N 76.48W
07/09/2021 M39 MPH ANZ532 MD BUOY
WIND GUST OF 34 KNOTS OR 39 MPH WAS OBSERVED BY THE
WEATHERFLOW STATION ON SAUNDERS POINT LIGHT.
&&
EVENT NUMBER LWX2104729
BKFThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:31 PM EDT | Tornado Warning | LWX | Saint Mary's | 29 min |
| Jul 8, 11:13 PM EDT | Flash Flood Warning | LWX | Saint Mary's | 76 min |
| Jul 8, 11:13 PM EDT | Tornado Warning | LWX | Calvert, Saint Mary's | 17 min |
| Jul 9, 12:40 AM EDT | Coastal Flood Warning | LWX | Saint Mary's | 2 hr |
| Jul 9, 12:47 AM EDT | Coastal Flood Advisory | LWX | Charles | 2 hr |
| Jul 9, 4:56 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 49 min |
| Jul 9, 5:02 PM EDT | Areal Flood Warning | LWX | Prince George's | 3 hr |
| Jul 9, 5:30 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's | 45 min |
| Jul 9, 5:54 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 51 min |
| Jul 9, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Cecil, Harford | 57 min |
| Jul 9, 6:17 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 31 min |
| Jul 9, 6:43 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 32 min |
| Jul 9, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 50 min |
| Jul 9, 7:05 PM EDT | Areal Flood Warning | LWX | Calvert, Charles, Prince George's | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.